Step, stretch & flex your way to less knee pain and more mobility.

A A

Featured Knee Pain Questions & Answers

My knee has been really bothering me, and I've been taking several ibuprofen every day. My daughter said these can cause other health problems. Is that just for the prescription strength? Do I need to worry about over-the-counter medications?

Dr. DiNubile's response:
Your daughter is very wise to alert you about the potential health problems associated with over the counter (OTC) medications. Just because something is OTC does not mean that it is not without danger. Non-steroidal anti-inflammatory drugs (NSAIDs) (e.g., ibuprofen) are a prime example of this. The ones that are sold OTC are basically the same that you can get via prescription, only at a lower strength. If you are taking these continuously, you may be exposing yourself to health risks associated with these medications. They can be effective in the management of osteoarthritis, but in recent years, we as physicians have become more conservative with their use, especially longer term. Some individuals are more predisposed to problems with NSAIDs than others, and these problems can include gastrointestinal issues such as bleeding, problems with liver and kidney function and even cardiac issues. Most individuals tolerate NSAIDs just fine when taken properly, but everyone should be aware of the potential problems that can arise. If you need to take OTC medications like ibuprofen or other NSAIDs more than a few weeks at a time, even if you seem to tolerate them, you should bring this up with your physician or consider seeing an orthopedic specialist.

More Featured Questions

I had my injection of Synvisc-One a couple of weeks ago. When can I start exercising?

Dr. DiNubile: Exercise is essential not only for maintaining health but also in the management of osteoarthritis. I applaud your interest in getting back into exercise and encourage it. With my patients, I believe that the relief they got with treatments like Synvisc-One was only the first step in getting them better. Once they start to feel relief, I think it is essential that they get back into a proper exercise program. With my patients, I usually ask them to take at least two days off after the injection and then monitor their response. If they start to feel better, then within a week I can let them start some easy lower impact exercise like walking, stationary cycling or water based exercise. I also instruct them on simple exercises to maintain strength and mobility around their arthritic knee. This helps keep them out of trouble with exercise. It is sometimes a challenge to find the right exercise routines that are tolerable for those with osteoarthritis. One mistake is to give up exercise completely and adopt a more sedentary lifestyle. In the short-term you might feel a little better sitting around doing nothing, but long term, your overall health and functional abilities will deteriorate. I would urge you to talk to your doctor, or physical therapist, about what type of exercises are best for you and when you can ramp up that program.

PLEASE NOTE: The views presented herein are solely those of Dr. DiNubile, Orthopaedic Surgeon. Sanofi does not endorse Dr. DiNubile or his book, FrameWork. Dr. DiNubile is a paid advisor for Sanofi. Be sure to consult with your own doctor before starting any exercise program or health regimen.

Find a Synvisc-One doctor near you.

Sign up for exercise videos and knee osteoarthritis information

email image Sign Up

Dr. DiNubile is an Orthopaedic Surgeon specializing in Sports Medicine in private practice in Havertown, Pennsylvania, and is a Clinical Assistant Professor of the Department of Orthopaedic Surgery at the Hospital of the University of Pennsylvania. Dr. DiNubile has been chosen in "Best Doctors in America" as well as "Guide to America's Top Surgeons".

He is the author of the bestselling book, Framework—Your 7 Step Program for Healthy Muscles, Bones & Joints (Rodale) and is Executive Producer and host of the award winning national PBS television special, Your Body's FrameWork.